MAUDE Adverse Event Report: ETHICON INC. PDSII VIO 36IN 1 S/A CTX; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII VIO 36IN 1 S/A CTX; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z371T
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pc- (b)(4).Additional information: the actual device batch number associated with this event is not known.The possible batch numbers are reported as follows: batch mmm138; expiration date: 10/31/2023.Date of mfg.: 11/01/2018.Batch pcz711.A manufacturing record evaluation was performed for the finished device possible batch number mmm138 number, and no non-conformances were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.This report is related to voluntary facility medwatch.
 
Event or Problem Description
It was reported via voluntary facility medwatch form that the patient underwent lap-assisted sigmoid colectomy on (b)(6) 2019 and suture was used.During the procedure, the suture needle tip broke off into the needle holder.Both pieces of the device were retrieved and removed from the field.Two needles were opened and it is unsure which lot number broke.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).The actual device batch number associated with this event is not known.The possible batch numbers are reported as follows: batch mmm138; expiration date: 10/31/2023.Date of mfg.: 11/01/2018 batch pcz711; expiration date: 02/29/2024.Date of mfg.: 03/14/2019 a manufacturing record evaluation was performed for the finished device possible batch numbers mmm138, pcz711 and no non-conformances were identified.Additional h3 investigation summary: a suture needle was submitted for evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of pc-000483256 revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
PDSII VIO 36IN 1 S/A CTX
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8767335
Report Number2210968-2019-83649
Device Sequence Number2155416
Product Code NEW
UDI-Device Identifier10705031060821
UDI-Public10705031060821
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 06/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZ371T
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2019
Initial Date Received by Manufacturer 06/12/2019
Supplement Date Received by Manufacturer07/18/2019
Initial Report FDA Received Date07/08/2019
Supplement Report FDA Received Date08/15/2019
Patient Sequence Number1
Patient Age47 YR